To the Editor.—
Toxic effects attributable to cimetidine (Tagamet) have included transient diarrhea, muscle pains, dizziness, and rashes. In addition, confusional states in elderly patients have been recorded. We wish to report another toxic effect that we have seen.
Report of a Case.—
A 72-year-old man was examined for dyspepsia in early 1978. A large benign gastric ulcer was seen on endoscopy. He was treated with cimetidine and became symptom free, and repeated endoscopy demonstrated healing. He remained well until symptoms recurred 1 1/2 years later, and cimetidine therapy was recommended. At that time he was receiving no other medications. His condition improved, but eight days after the start of therapy a rash developed. This consisted of purpuric, raised red areas, most severely present on the arms and legs but also to a limited extent on the trunk. There was edema of both hands and feet. Notable laboratory values were as follows: lactic dehydrogenase